Alabama, 2003

Flash Flood in Alabama, July 22, 2003

July 22, 2003 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 22, 4:03 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 4:03 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT TUE JUL 22 2003

SEVERE THUNDERSTORM WATCH NUMBER 798 EXPIRES AT 5 PM...WILL REMOVE
THOSE COUNTIES FROM WATCH. MOST STRONG STORMS ARE SOUTH OF
BOX...WILL BE ADDITIONAL STORMS OVER CLARKE COUNTY BETWEEN 5 AND 530
AND STILL HAVE SOME MORE STORMS WELL BACK TO THE NORTHWEST. THESE
MAY BE IN AREA LATER THIS EVENING...BUT AIR MASS HAS BEEN WORKED
OVER PRETTY GOOD BY THEN. /11

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 5:00 AM CST, 13 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION AGAIN TODAY.  A LINE OF STRONG STORMS WILL BE MOVING EAST
ACROSS THE COASTAL COUNTIES OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE AT SUNRISE THIS MORNING AND WILL CONTINUE THROUGH MID
MORNING.  SCATTERED STORMS WILL ALSO AFFECT PARTS OF SOUTHEAST
MISSISSIPPI SOUTH OF HIGHWAY 98 AND INTERIOR PORTIONS OF ALABAMA
ALONG AND SOUTH OF I-65 THIS MORNING AS WELL.  A FRONTAL BOUNDARY
MOVING INTO THE REGION FROM THE NORTH WILL AID IN THE REDEVELOPMENT
OF OTHER THUNDERSTORMS OVER THE ENTIRE REGION BY AROUND NOON.  THE
THUNDERSTORM ACTIVITY WILL SLOWLY END ACROSS THE REGION FROM
NORTHWEST TO SOUTHEAST BY LATE THIS AFTERNOON...BUT WILL LIKELY
PERSIST INTO THE EVENING HOURS ALONG THE COAST.

THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO AROUND 45 MPH... DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF
RAINFALL...AND SMALL HAIL.  SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY THIS AFTERNOON AND EARLY EVENING...WITH DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT THROUGH EARLY EVENING PRIOR
TO DIURNAL WEAKENING OF THE STORMS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

AFTER THE FRONTAL BOUNDARY MOVES THROUGH...DRIER WEATHER IS EXPECTED
THURSDAY THROUGH THE UPCOMING WEEKEND...WITH ONLY SCATTERED
AFTERNOON AND EVENING SHOWERS AND STORMS EXPECTED.  BY MONDAY OF
NEXT WEEK...STORMS WILL BECOME MORE NUMEROUS ACROSS THE REGION ONCE
AGAIN.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 22, 12:47 PM CST, 5 hours 43 minutes before
ALZ056-057-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
147 PM CDT TUE JUL 22 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH AND BUTLER
COUNTIES UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS FROM NEAR GREENVILLE TO 13 MILES SOUTHWEST OF
BELLEVILLE...AMD MOVING EAST AT 15 TO 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... BELLEVILLE...
GEORGIANA...WILCOX...OWASSA...AND EVERGREEN THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM.
Special weather statement, Jul 22, 12:48 PM CST, 5 hours 42 minutes before
ALZ051>053-MSZ067-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
148 PM CDT TUE JUL 22 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR WASHINGTON...CLARKE...
CHOCTAW AND WAYNE COUNTIES UNTIL 300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 3 MILES WEST OF WOODS BLUFF TO NEAR MULBERRY...
MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MORVIN...ROBINSON
JUNCTION...CHICORA...HOLTAMVILLE...BUCKATUNNA...OPINE AND HEALING
SPRINGS THROUGH 300 PM CDT.  OTHER SCATTERED STRONG THUNDERSTORMS
WERE DEVELOPING TO THE WEST AND NORTH...BEHIND THE LINE AND MAY ALSO
REQUIRE WARNINGS LATER THIS AFTERNOON.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
55 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.
Local storm report, Jul 22, 1:07 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
0207 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    JACKSON                   AL   WIND DAMAGE
07/22/03   CLARKE                         TREES DOWN IN JACKSON.
                                          REPORTED BY POLICE
                                          DEPARTMENT.

0110 PM    JACKSON                   AL   FLASH FLOOD
07/22/03   CLARKE                         STREET FLOODING IN THE
                                          CITY OF JACKSON. REPORTED
                                          BY POLICE DEPARTMENT.

0135 PM    N MONROEVILLE             AL   65 MPH WIND GUST
07/22/03   MONROE                         65 MPH WIND GUST JUST
                                          NORTH OF MONROEVILLE.
                                          REPORTED BY EMA.

AM
Special weather statement, Jul 22, 1:53 PM CST, 4 hours 37 minutes before
ALZ058-060-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT TUE JUL 22 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR COVINGTON AND CRENSHAW
COUNTIES UNTIL 330 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF
STRONG THUNDERSTORMS FROM JUST NORTHWEST OF BRADLEYTON TO A FEW
MILES SOUTHEAST OF CAROLINA...AND MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...SANFORD...ROSE
HILL...EODA...BRANTLEY...BABBIE AND GLENWOOD THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 22, 4:17 PM CST, 2 hours 13 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT TUE JUL 22 2003

SEVERE THUNDERSTORM WATCH NUMBER 798 HAS EXPIRED. THE FOLLOWING
COUNTIES ARE NO LONGER IN A WATCH...CHOCTAW...WASHINGTON...CLARKE...
WILCOX...MONROE...CONECUH...BUTLER AND CRENSHAW.

THE FOLLOWING COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 8
PM...

GREENE...GEORGE...WAYNE...STONE AND PERRY IN SOUTHEAST MISSISSIPPI.

MOBILE...BALDWIN...ESCAMBIA AND COVINGTON IN ALABAMA.

ESCAMBIA...SANTA ROSA AND OKALOOSA IN THE WEST FLORIDA PANHANDLE.

The radar

The Mobile radar (KMOB), 47 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baldwin

When
July 22, 6:30 PM CST to 7:45 PM CST
Where
Baldwin County, Foley
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Heavy rains from slow moving thunderstorms caused several streets between Daphne and Foley to become impassable. Three to five inches of rainfall were estimated across the area. The streets that were closed quickly drained after the storms had moved out of the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372680.